Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 40, NWS Louisville, KY

September 1, 2003Dubois County, Orange County, Indiana

NWS Louisville, KY issued this flash flood warning at Sep 1, 2003, 6:33 PM EST for Dubois County, Orange County, Indiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2003, 6:33 PM EST (23:33 UTC)
Expired
Sep 1, 2003, 7:30 PM EST
In force
57 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Dubois County, IN, Orange County, IN

The radar

The Louisville radar (KLVX), 87 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 709 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
709 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 012337
FFWLMK
INC037-117-020130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
633 PM EST MON SEP 1 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DUBOIS COUNTY IN SOUTH CENTRAL INDIANA   
  ORANGE COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 830 PM EST

* AT 630 PM EST...DOPPLER RADAR INDICATED A NARROW CORRIDOR OF 
TORRENTIAL RAIN FROM EAST OF JASPER TO WEST OF PAOLI. RADAR HAS 
ESTIMATED THAT TWO TO THREE INCHES OF RAIN HAS FALLEN SINCE AROUND 
530 PM EST...WITH ANOTHER 1 TO 2 INCHES POSSIBLE EARLY THIS EVENING. 
THIS ADDITIONAL HEAVY RAIN WILL LIKELY LEAD TO SOME FLASH FLOODING.

* SOME LOCATIONS IN THE WARNING INCLUDE PAOLI

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3843 8690 3853 8677 3869 8661 3870 8631
          3860 8631 3829 8683

$$

STUREY
1 follow-up statement
000 
WGUS73 KLMK 020039
FFSLMK
INC037-117-020130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
734 PM EST MON SEP 1 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM EST FOR ORANGE IN 
SOUTH CENTRAL INDIANA...
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR DUBOIS COUNTY IN 
SOUTH CENTRAL INDIANA...

AT 835 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL STREETS 
FLOODED IN PAOLI AND FRENCH LICK...WITH WATER RUNNING QUICKLY OVER 
THE ROADSIDE...FROM HILLTOP LOCATIONS...ACROSS HIGHWAYS 150 AND 
56...ALL IN ORANGE COUNTY.

MEANWHILE...NO FLOODING HAS BEEN REPORTED IN DUBOIS COUNTY...AS A 
RESULT THE FLASH FLOOD WARNING THEIR HAS BEEN CANCELLED.

HEAVY RAIN HAS ALSO ENDED IN ORANGE COUNTY...SO WATER LEVELS SHOULD 
RECEDE QUICKLY THE NEXT HOUR. UNTIL THEN...THE FLASH FLOOD WARNING 
CONTINUES FOR ORANGE COUNTY.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$
STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 1:20 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Sep 1, 1:20 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EDT MON SEP 1 2003

.SHORT TERM...

A WARM FRONT STRETCHED ACROSS CENTRAL ILLINOIS AND INDIANA THIS
AFTERNOON WITH A VERY MOIST (PW 2.00) TROPICAL AIRMASS OVER THE
COUNTY FORECAST AREA. AT 18Z ONLY A FEW THUNDERSTORMS HAD DEVELOPED
ACROSS THE AREA. WIND FIELDS REMAIN STRONG THIS AFTERNOON WITH 850
WINDS AROUND 40KTS. WE WILL KEEP AN EYE OF DEVELOPING THUNDERSTORMS
THIS AFTERNOON, ESPECIALLY FOR THE POSSIBILITY OF GUSTY WINDS.

THE MODELS ARE IN AGREEMENT ON DROPPING THE WARM FRONT SLIGHTLY
SOUTH OVERNIGHT AND INTO MONDAY. WITH THIS IN MIND WE WILL GO WITH
LIKELY POPS ACROSS THE EXTREME NORTHERN PORTION OF THE CFA OVERNIGHT
AND ACROSS MUCH OF THE REGION TUESDAY. THE WHOLE SYSTEM SHIFTS EAST
TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL TROF MOVES INTO THE
REGION. THE SURFACE LOW WILL CROSS KENTUCKY DURING THIS TIMEFRAME
AND ADDITIONAL HEAVY RAIN WILL BE POSSIBLE.

THE FRONT WILL FINALLY EXITS THE REGION THURSDAY AS COOL HIGH
PRESSURE BUILDS INTO THE LOWER OHIO VALLEY.

.EXTENDED DISCUSSION (THURSDAY NIGHT THROUGH MONDAY)...
BY FRIDAY THE COLD FRONT SHOULD BE WELL OFF TO THE EAST ALTHOUGH
LARGE SCALE 500 MB TROUGH STILL TO RESIDE OVER THE EASTERN GRT LAKES
AND OH VLY. WILL HAVE A CLEARING TREND BY EARLY IN THE PERIOD WITH
NIL POPS AND LOW CLOUD COVER FOR THE REMAINDER OF EXTDD. TEMPS A
LITTLE COOLER TOO GIVEN LOWER HEIGHTS...ABOUT 5 DEGREES COOLER THAN
NORMAL FOR HIGH TEMPS.

.LMK...NONE.

JA
Hazardous weather outlook, Sep 1, 2:37 PM EST, 3 hours 56 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
337 PM EDT MON SEP 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WARM FRONT LOCATED ACROSS CENTRAL INDIANA WILL SETTLE INTO
SOUTHERN INDIANA LATER THIS EVENING. A LINE OF THUNDERSTORMS IS
FORECAST TO DEVELOP ALONG AND AHEAD OF THE FRONT. THESE STORMS
SHOULD DROP INTO SOUTHERN INDIANA AND NORTHERN KENTUCKY THIS
EVENING. A FEW OF THE STORMS MAY REACH SEVERE CRITERIA WITH THE MAIN
THREAT DAMAGING WIND GUSTS OVER 50 MPH. A FEW TORNADOES ARE ALSO
POSSIBLE...MAINLY NORTH OF THE OHIO RIVER. THE MAIN THREAT AREA FOR
SEVERE THUNDERSTORMS WILL BE NORTH OF THE WESTERN KENTUCKY AND
BLUEGRASS PARKWAYS IN NORTH-CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA. FINALLY...THERE WILL BE A CONTINUED THREAT OF HEAVY
RAINFALL WHICH MAY CAUSE LOCAL FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

WARM AND HUMID CONDITIONS WILL HELP PROMOTE MORE SHOWERS AND
THUNDERSTORMS ON TUESDAY AND WEDNESDAY. A COLD FRONT IS EXPECTED TO
PUSH THROUGH THE REGION ON WEDNESDAY BRINGING AN END TO THE
THUNDERSTORM ACTIVITY FOR OUR REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING.

JB

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.